Brain Dead?

aka Toxicology Conundrum 047

A 35-year old female with a history of multiple sclerosis and depression is found collapsed at home. She is known to have access to quetiapine. On arrival to ED she is comatose (GCS 3), hypotensive (75/50), bradycardic (40 bpm), bradypnoeic (8 breaths per min) and hypothermic (34 degrees C). She is intubated for airway protection. Her hypotension rapidly responds to fluids. Prior to administration of muscle-relaxants, she is noted to have generalised flaccid tone with absent deep-tendon reflexes. Blood sugar is normal. ECG shows sinus bradycardia with normal QTc and no signs of sodium-channel blockade. Admission ethanol level is 0.13%. Full blood count, electrolytes, blood gases and thyroid function tests are unremarkable. CT scan of the head is completely normal.

On arrival to ICU, she is noted to have bilateral fixed and dilated pupils. Brainstem reflexes are notably absent: no cough, gag, corneal or doll’s eye reflexes can be elicited. After a brief initial period of hypotension, she becomes hypertensive with a blood pressure of 168/92. She remains comatose for nearly 4 days, during which time her vital signs slowly normalise and brainstem reflexes return to normal. She is extubated ~ 84 hours after arrival and has a profound emergence delirium that persists for a further 24 hours. Subsequently she makes a full recovery and is discharged into the care of the psychiatry team.

Questions

Q1. Is this presentation consistent with quetiapine overdose?

No.

  • Quetiapine overdose characteristically causes brisk sinus tachycardia (e.g. 120-150 bpm) and QTc prolongation.
  • Sinus bradycardia with a normal QTc is not consistent with quetiapine poisoning as the cause of coma.
  • Fixed dilated pupils and loss of brainstem reflexes are also not consistent with quetiapine — despite having antimuscarinic effects, quetiapine normally causes paradoxically small pupils.

See an example ECG of a patient with quetiapine toxicity.

Q2. What is the likely agent responsible for this patient’s presentation?

Baclofen

Baclofen is a synthetic derivative of GABA, used primarily for management of painful muscle spasms in conditions such as spinal cord injury, cerebral palsy and multiple sclerosis. It is closely related to the recreational drug, Gamma-Hydroxybutyrate (GHB).

In overdose, it causes a picture similar to barbiturate coma:

  • Profound CNS depression with loss of brainstem reflexes.
  • Flaccid tone with absent deep tendon reflexes.
  • Bradycardia.
  • Respiratory depression.
  • Need for intubation and mechanical ventilation.
  • Hypothermia.

Other effects seen with baclofen overdose:

  • Hypertension or hypotension (the former is more commonly reported — the mechanism of this is unknown).
  • Paradoxical seizures.
  • Pupil abnormalitites — miosis or mydriasis.
  • Agitated delirium.
  • 1st degree AV block and QT prolongation are rarely reported.

The duration of coma is usually 24 to 48 hours but may be prolonged (i.e. several days) with massive doses or in patients with renal failure. 

Q3. How does this agent exert its toxic effects?

  • Baclofen acts as an agonist at pre- and postsynaptic GABA-B receptors in the brain and spinal cord.
  • Therapeutic (antispasmodic) effects occur primarily at the spinal cord level; in overdose there is also increased GABA activity within the brain.
  • Activation of presynaptic GABA-B receptors causes inhibition of excitatory neurotransmitter release within the CNS.
  • The mechanism is thought to involve hyperpolarisation of the presynaptic membrane and reduced calcium influx into the nerve terminal with resultant impairment of calcium-dependent exocytosis of excitatory neurotransmitters.
  • The net result is a generalised CNS depression similar to that seen with barbiturates, propofol and other general anaesthetics.
  • Paradoxical seizures occur due to presynaptic inhibition of inhibitory neurons (i.e. disinhibition).

Q4. Describe the pharmacokinetics of this agent.

  • Rapidly and completely absorbed following oral administration.
  • Peak serum levels occur at ~ 2 hours post ingestion.
  • Lipophilic so readily crosses the blood-brain barrier.
  • Relatively small Vd (0.7 L/kg).
  • Primarily excreted unchanged in the urine.
  • 15% metabolised by the liver.
  • The mean elimination half-life is 3.5 hours, although this may be prolonged in overdose (15-35 hours in some case reports).

Q5 .What is the toxic dose?

  • Acute ingestion of > 200 mg is expected to produce significant CNS toxicity, with delirium, coma and paradoxical seizures.
  • This amounts to only 8 x 25 mg tablets or 20 x 10 mg tablets.
  • Smaller doses may cause mild drowsiness and delirium.

Our patient had ingested an enormous overdose of 2,500 mg of baclofen (a entire bottle of 100 x 25 mg tablets)!


Q6. Which other toxicological agents may simulate brain stem death in overdose?

Other agents that may cause coma with transient loss of brainstem reflexes:

Barbiturate and carbamazepine levels — readily available in most big centres — are useful in ruling out poisoning with these agents. Baclofen levels are less widely available, hence this diagnosis is usually a clinical one (often made retrospectively once collateral history becomes available).

Carbamazepine overdose was discussed in Toxicology Conundrum 046.


Q7. How is overdose with this agent usually managed?

Resuscitation

  • Early intubation and ventilation is indicated for patients with coma or respiratory depression.
  • Paradoxical seizures are treated with benzodiazepines.
  • Hypotension usually responds to fluid resuscitation.

Decontamination

  • Nasogastric activated charcoal (50g) given following intubation may reduce the total dose of baclofen absorbed. It is given with the intention of reducing the duration of coma and length of ICU stay. Due to the rapid absorption kinetics of baclofen, charcoal is only likely to be useful if given within the first few hours.
  • Conversely, activated charcoal is not recommended in the patient with an unprotected airway due to rapid onset of coma and seizures with the potential for charcoal pulmonary aspiration.

Enhanced Elimination

  • Enhanced elimination is not normally necessary as patients do well with supportive care alone.
  • However, a recent case report has suggested that there may be some benefit from haemodialysis (HD) in reducing duration of coma in large baclofen overdose — the authors reported an elimination half life of 15.7 hours before and 3.1 hours after instigation of HD in a 420 mg baclofen ingestion.

References

  • Hsieh MJ, Chen SC, Weng TI, Fang CC, Tsai TJ. Treating baclofen overdose by hemodialysis. Am J Emerg Med. 2011 Oct 24. [Epub ahead of print] PubMed PMID: 22030181.
  • Leung NY, Whyte IM, Isbister GK. Baclofen overdose: defining the spectrum of toxicity. Emerg Med Australas. 2006 Feb;18(1):77-82. PubMed PMID: 16454779.
  • Murray L, Daly F, Little M, Cadogan M. Toxicology Handbook (second edition). Elsevier, 2011.
Print Friendly

Comments

  1. says

    Great post Ed

    Baclofen overdose, usually in a patient suffering from multiple sclerosis, is one of those cases that makes people think toxicologists are savants -- your post may destroy the tox mystique!

    The call usually starts off as “we’ve got a patient with with MS, no idea what he took… what do you think?”
    “”Baclofen -- intubate him and wake him up in a day or three”

    The other thing to note is that patients suffering from MS who decide to take an overdose often do so by what would be lethal means without medical intervention. This presumably reflects how devastating the disease is in its severe forms.

    In summary: If you hear “MS” and “overdose” in the same sentence, think “baclofen” and “potentially lethal”. Of course, it isn’t always baclofen, and it isn’t always lethal…

    Chris

  2. Ed Burns says

    Thanks Chris.

    I didn’t mention this in the post, but we are now starting to see people being prescribed baclofen as a “craving suppressant” for alcoholism (http://www.rcpsych.ac.uk/pdf/Baclofen%20poster%20243774%20Masson_A0.pdf) and also in chronic back pain (this seems to be regardless of whether there is actually a spinal injury or not). I have seen a couple of large baclofen overdoses occurring in these circumstances recently. It worries me a little that patients with substance abuse problems and chronic pain are gaining access to a medicine that can cause coma after an overdose of only 8 tablets! So if you have an unexplained coma in an alcoholic or someone with chronic back pain, baclofen should be on your radar.

    Ed

Comments